Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 19, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 28, 2017, 2:07 PM CDT for Crane County, Pecos County, Upton County, Texas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2017, 2:07 PM CDT (19:07 UTC)
- Expired
- Mar 28, 2017, 3:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Crane County, TX, Pecos County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 91 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 2:21 PM CDT | HAIL 1.25 | 5 W Mccamey, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 1:51 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1482 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted.
933
WUUS54 KMAF 281907
SVRMAF
TXC103-371-461-282000-
/O.NEW.KMAF.SV.W.0019.170328T1907Z-170328T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
207 PM CDT TUE MAR 28 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
North central Pecos County in southwestern Texas...
Southeastern Crane County in western Texas...
Southern Upton County in western Texas...
* Until 300 PM CDT
* At 207 PM CDT, a severe thunderstorm was located over Girvin, or 13
miles northwest of Bakersfield, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Crane, McCamey, Rankin, Girvin, Crane County Airport, Upton County
Airport and King Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3108 10211 3109 10237 3103 10229 3104 10225
3102 10220 3101 10220 3095 10228 3104 10251
3143 10236 3143 10208 3128 10184
TIME...MOT...LOC 1907Z 221DEG 20KT 3105 10242
HAIL...1.25IN
WIND...60MPH
$$
492 follow-up statements
597
WWUS54 KMAF 281920
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
220 PM CDT TUE MAR 28 2017
TXC103-371-461-282000-
/O.CON.KMAF.SV.W.0019.000000T0000Z-170328T2000Z/
Pecos TX-Crane TX-Upton TX-
220 PM CDT TUE MAR 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTH CENTRAL PECOS...SOUTHEASTERN CRANE AND SOUTHERN UPTON
COUNTIES...
At 219 PM CDT, a severe thunderstorm was located near McCamey, moving
northeast at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Crane, McCamey, Rankin, Girvin, Crane County Airport, Upton County
Airport and King Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3105 10232 3105 10236 3109 10245 3143 10236
3143 10208 3128 10184 3108 10211 3109 10237
TIME...MOT...LOC 1919Z 226DEG 34KT 3114 10230
HAIL...1.75IN
WIND...60MPH
$$
49105
WWUS54 KMAF 281947
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
247 PM CDT TUE MAR 28 2017
TXC371-281956-
/O.CAN.KMAF.SV.W.0019.000000T0000Z-170328T2000Z/
Pecos TX-
247 PM CDT TUE MAR 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PECOS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
western Texas.
LAT...LON 3119 10229 3142 10235 3142 10207 3128 10184
3126 10187 3117 10216
TIME...MOT...LOC 1946Z 213DEG 33KT 3128 10217
$$
TXC103-461-282000-
/O.CON.KMAF.SV.W.0019.000000T0000Z-170328T2000Z/
Crane TX-Upton TX-
247 PM CDT TUE MAR 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR EAST CENTRAL CRANE AND SOUTHERN UPTON COUNTIES...
At 246 PM CDT, a severe thunderstorm was located 10 miles north of
McCamey, moving northeast at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Crane and King Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3119 10229 3142 10235 3142 10207 3128 10184
3126 10187 3117 10216
TIME...MOT...LOC 1946Z 213DEG 33KT 3128 10217
HAIL...1.75IN
WIND...60MPH
$$
49What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:06 AM CDT, 8 hours 1 minute earlier.
Area forecast discussion, Mar 28, 6:06 AM CDT, 8 hours 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
606 AM CDT Tue Mar 28 2017
.DISCUSSION...
The latest Aviation discussion is included below.
&&
.AVIATION...
Ragged MVFR ceilings have spread north through the Permian Basin and
will affect KMAF, KINK and KHOB through 28/15Z before mixing out.
Thereafter expect VFR conditions at all area terminals. Winds will
veer to the southwest and become gusty by late morning, then become
more westerly and persist through the afternoon. It appears
thunderstorms will develop east of all terminals.
&&
.PREV DISCUSSION... /issued 409 AM CDT Tue Mar 28 2017/
A deep upper level low is developing around the Four Corners
region and will slowly move east across New Mexico today. This low
pressure system will affect the weather today and tomorrow in a
number of ways.
First of all, moisture is drawing northwards into the Permian
Basin this morning with dewpoints in the 60s currently being
observed in McCamey and Big Lake. This moisture will collide with
dry air to the west causing a dryline to form that could become
the focus for convective development today mainly in the eastern
Permian Basin and lower Trans Pecos region. The best chance for
severe thunderstorms will be east of our CWA though persons in the Big
Spring-Snyder-Colorado City area should be alert for marginally
severe wind and hail.
The degree of strong winds that were initially expected with this
low has been scaled back somewhat. Current model runs have the low
center slightly farther south than was previously expected
bringing the lower winds near the low center closer to our area.
Strong winds are expected in the Guadalupe Mountains this
afternoon with low end advisory wind speeds expected in the
adjacent plains and Davis Mountains. Winds will diminish tonight
and are not expected to be as strong tomorrow.
A cold front will move through the area tomorrow as the upper low
moves east into North Texas. Cooler air behind the front will
bring highs back down to near or slightly below normal levels
before warming back by the end of the week. Another low pressure
system will move across the desert southwest this weekend on a
trajectory that is very similar to the one currently affecting the
area. Therefore the threats of wind/fire weather/severe storms
will need to be monitored over the next several days.
Hennig
.FIRE WEATHER...
A large upper level storm system will approach the region today with
southwesterly winds increasing ahead of it. However, the upper low
will begin to move over the area this afternoon which could result
in shower development, and a cooling and moistening of the
atmospheric column. This could limit the areal and temporal extent
of RHs of 15% or less. There could be isolated lightning strikes
with some of the precipitation, in addition to locally strong, gusty
winds due to virga too. Since 20 foot wind speeds will likely be 20
to 30 mph sustained over the Fire Weather Watch area for several
hours this afternoon, high temperatures will be 5-10 degrees above
normal, and fuels are dry enough for high to very high fire danger,
will err on the side of caution and convert the Watch to a Red Flag
Warning, except in the Guadalupe and Davis Mountains where RHs may
only have 15% RHs for an hour or two.
Recovery will be poor in most locations tonight as 20 foot westerly
winds prevail. Dry conditions will continue Wednesday with critical
fire weather conditions expected to affect the Big Bend region,
Stockton Plateau and Lower Trans Pecos. Will not issue a Fire
Weather Watch for these areas due to an already complicated RFW.
There could be a break in critical conditions Thursday, but another
upper level storm system approaching the area could make Friday and
Saturday critical fire weather days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 82 50 76 46 / 40 20 10 10
Carlsbad 75 47 67 42 / 10 0 20 10
Dryden 88 54 86 51 / 10 10 10 0
Fort Stockton 84 52 72 46 / 10 10 10 0
Guadalupe Pass 67 43 58 43 / 10 0 10 0
Hobbs 75 45 59 40 / 10 10 20 10
Marfa 74 41 67 37 / 10 0 0 0
Midland Intl Airport 82 50 70 47 / 20 10 10 10
Odessa 80 49 70 45 / 20 10 10 10
Wink 80 49 70 44 / 10 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
Guadalupe Mountains-Southeast Plains.
High Wind Warning from 9 AM this morning to 8 PM MDT this
evening for Guadalupe Mountains of Eddy County.
Wind Advisory from 9 AM this morning to 8 PM MDT this evening
for Central Lea County-Eddy County Plains-Northern Lea
County-Southern Lea County.
TX...Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 9 PM
CDT /8 PM MDT/ this evening for Andrews-Davis/Apache
Mountains Area-Gaines-Guadalupe Mountains-Loving-Marfa
Plateau-Pecos-Reeves County and Upper Trans Pecos-Van Horn
and Highway 54 Corridor-Ward-Winkler.
High Wind Warning from 9 AM this morning to 8 PM MDT this
evening for Guadalupe Mountains.
Wind Advisory from 10 AM CDT /9 AM MDT/ this morning to 9 PM CDT
/8 PM MDT/ this evening for Davis/Apache Mountains Area-
Marfa Plateau-Van Horn and Highway 54 Corridor.
&&
67/10Hazardous weather outlook, Mar 28, 2:00 PM CDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 200 PM CDT Tue Mar 28 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 200 PM CDT Tue Mar 28 2017 /100 PM MDT Tue Mar 28 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Severe thunderstorms are likely over the upper Colorado River Valley, eastern Permian Basin, Stockton Plateau, and lower Trans Pecos through late this evening. Large hail, damaging winds, and frequent lightning are the main threats from any storms that do develop. A Severe Thunderstorm Watch is in effect. Warm, dry, and windy conditions will result in critical fire weather conditions along and west of a Seminole to Fort Stockton line, excluding the Guadalupe, Davis, and Apache Mountains through early evening. A Red Flag Warning is in effect. Strong west winds will continue through the Guadalupe Mountains through early evening. A High Wind Warning is in effect. Windy conditions are also occurring across the Southeast New Mexico Plains, Van Horn and the Highway 54 corridor, Marfa Plateau, and Davis and Apache Mountains through early evening. A Wind Advisory is in effect. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A few hours of critical fire weather conditions will be possible along the Rio Grande Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested late this afternoon or this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Mar 28, 1:25 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
125 PM CDT TUE MAR 28 2017
TXZ062-063-281900-
Midland TX-Glasscock TX-
125 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GLASSCOCK AND EASTERN
MIDLAND COUNTIES UNTIL 200 PM CDT...
At 125 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Spraberry, or 14 miles south of Greenwood, moving
northeast at 55 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Garden City, Greenwood, Lees and Spraberry.
LAT...LON 3189 10136 3174 10189 3181 10195 3209 10188
3208 10135
TIME...MOT...LOC 1825Z 239DEG 48KT 3181 10188
49Special weather statement, Mar 28, 1:45 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
145 PM CDT TUE MAR 28 2017
TXZ047-048-281930-
Scurry TX-Borden TX-
145 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCURRY AND
NORTHEASTERN BORDEN COUNTIES UNTIL 230 PM CDT...
At 145 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fluvanna, or 14 miles east of Gail, moving north at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fluvanna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3273 10112 3273 10126 3296 10124 3297 10105
3297 10100
TIME...MOT...LOC 1845Z 197DEG 29KT 3283 10120
44Special weather statement, Mar 28, 2:01 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
201 PM CDT TUE MAR 28 2017
TXZ068-069-075-281945-
Pecos TX-Crane TX-Upton TX-
201 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...
SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON COUNTIES UNTIL 245 PM
CDT...
At 201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Girvin, or 13 miles northwest of Bakersfield, moving northeast at 20
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
McCamey, Girvin, Upton County Airport and King Mountain.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
western and southwestern Texas.
LAT...LON 3108 10224 3109 10237 3107 10233 3105 10231
3105 10230 3093 10248 3106 10254 3136 10249
3137 10223 3127 10194
TIME...MOT...LOC 1901Z 207DEG 18KT 3104 10245
49The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 3:37 AM CDT | Red Flag Warning | MAF | Andrews, Gaines, Loving, Pecos, Ward, Winkler | 17 hr |
| Mar 28, 3:41 AM CDT | High Wind Warning | MAF | Loving, Pecos, Ward, Winkler | 18 hr |
| Mar 28, 3:41 AM CDT | Wind Advisory | MAF | 15 hr | |
| Mar 28, 1:25 PM CDT | Special Weather Statement | MAF | Glasscock | 35 min |
| Mar 28, 1:45 PM CDT | Special Weather Statement | MAF | Scurry | 45 min |
| Mar 28, 2:01 PM CDT | Special Weather Statement | MAF | Upton | 44 min |
| Mar 28, 2:15 PM CDT | Special Weather Statement | MAF | Howard | 45 min |
| Mar 28, 2:24 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 66 min |
| Mar 28, 2:31 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 59 min |
| Mar 28, 2:59 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 61 min |
| Mar 28, 3:27 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 33 min |
| Mar 28, 3:53 PM CDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 112 min |
| Mar 28, 3:55 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 65 min |
| Mar 28, 3:56 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 34 min |
| Mar 28, 4:35 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 25 min |
| Mar 28, 5:08 PM CDT | Special Weather Statement | MAF | Andrews, Ector, Ward, Winkler | 52 min |
| Mar 28, 5:13 PM CDT | Special Weather Statement | MAF | Jeff Davis, Reeves | 47 min |
| Mar 28, 5:46 PM CDT | Special Weather Statement | MAF | Glasscock | 59 min |
| Mar 28, 5:58 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 62 min |
| Mar 28, 6:00 PM CDT | Special Weather Statement | MAF | Andrews, Ector, Gaines, Martin, Winkler | 45 min |
| Mar 28, 6:03 PM CDT | Special Weather Statement | MAF | Loving, Reeves, Ward, Winkler | 42 min |
| Mar 28, 6:15 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 45 min |
| Mar 28, 6:42 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Glasscock, Martin, Midland, Upton | 33 min |
| Mar 28, 6:52 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 68 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.